Winter Weather, Alexander
- When
- January 15, 2:00 AM CST to 9:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
South of a line from Carbondale to Harrisburg, one to two inches of snow fell during the early morning hours. The snow fell in bands oriented from west to east.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
South of a line from Carbondale to Harrisburg, one to two inches of snow fell during the early morning hours. The snow fell in bands oriented from west to east. The heaviest band extended from Anna east across Vienna to Hardin County. Roads were snow-covered and slippery. Some schools were closed, and there was a rash of motor vehicle accidents. The snow was associated with a compact but strong upper-level disturbance that moved east across southern Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 14, 10:23 PM CST, 3 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1023 PM CST Wed Jan 14 2015 .UPDATE... Issued at 1019 PM CST WED JAN 14 2015 For aviation section only. UPDATE Issued at 902 PM CST WED JAN 14 2015 Although any snow amounts will still likely remain below snow advisory criteria, an important adjustment was made to reflect location of snowfall late tonight and into the morning hours across the WFO PAH forecast area. The most significant change was the addition of minor snowfall amounts (generally between 0-0.3 inches over the Southern Purchase/Pennyrile areas of West Kentucky. These snowfall accumulations will likely occur during the morning rush hour and may yield slight delays in educational transportation system. Overall, the travel impact should be minimal, as long as travelers drive according to the conditions. In reviewing nearly the entire model suite, the 3km HRRR and 12km RAP guidance proved to be stellar in many areas, with the Canadian (GEM) and European (ECMWF) providing similar sub-synoptic support. The RAP moisture fields do particularly well with the GOES Sounder data at the 7.4/7.0 micron channels. The initial band of measurable snow (and it should be all snow) will make headway into Perry (MO), Bollinger (MO), Cape Girardeau (MO), Union (IL), Jackson (IL), and Johnson (IL) counties around 2 am CST (8z) Thursday morning. This first band will have better instability within the dendritic growth zone between 10z-12z (4am-6am) with most of the forcing at or above 9kft agl. This should limit the overall snow amounts. In addition, there is a transition as the upper level wind fields become enhanced across southern sections of west Kentucky as a secondary shortwave begins to phase in with the Lower Mississippi shortwave between 7 am and 11 am CST. The RAP guidance once again depicts this fairly well. There is impressive upper lift between 08-11z in Southwest Illinois, but this weakens appreciably and will limit total snowfall accumulations. The best accumulations will be on grassy surface areas, with secondary accumulations on untreated roadways. Latest frost depth readings from WFO PAH this afternoon still show approximately one half inch of frozen ground surface. This will be representative enough to support some accumulations across the area. The secondary zone of snow will develop between 5 am and 7 am CST over West Kentucky. The intensity may pick up east of the Land between the Lakes between 7 am and 9 am CST, as upper and lower level forcing phase during this time period. However, overall instability in the dendritic growth zone becomes marginal and overall lift within that layer becomes less impressive than forecast over southern Illinois earlier in the night. Between the two areas, there will be a brief increase in snowfall, but the intensity, duration, and amounts will be marginal to say the least. Will continue with the Special Weather Statement in force to reflect sub-advisory level snowfall event. Adjustments will be made to reflect the timing and location of the snowfall within the WFO PAH forecast area. && .SHORT TERM...(Tonight through Friday night) Issued at 241 PM CST WED JAN 14 2015 Forecast confidence in the short term has dropped somewhat due to model differences with the system affecting part of the region late tonight into Thursday morning. For several days models have shown the passage of an upper level disturbance across the region late tonight into Thursday morning. However, up until the 06Z model runs this morning, for the most part, models have shown the feature crossing the region with little to no fanfare mainly due to lack of moisture. The 06Z runs started showing a narrow band of QPF associated with the disturbance and the 12Z runs have followed suit. The track of this feature and model QPF still not in great agreement so the potential for a narrow band of snow somewhere across our CWA seems good, but nailing down the details at this point is rather difficult. As new model data comes in no doubt adjustments will be necessary. Have issued a Special Weather Statement for this event in lieu of an advisory at this time. Beyond that surface high pressure and slightly rising H5 heights should keep the region dry with slowly moderating temperatures. .LONG TERM...(Saturday through Wednesday) Issued at 241 PM CST WED JAN 14 2015 Medium confidence in the extended. The models continue to agree on the synoptic scale solutions in the extended. The 6z superblend came in a bit drier for the extended. Will wait for the 12z superblend and the ECMWF to make final call on precip chances in the extended. The main things that seems to be in question is exact timing and available moisture. The ECMWF is the slowest with its evolution of events particularly Saturday nights timing of the long wave trough and a surface reflection of a cold front. Most of the other solutions including the ensembles were about six hours faster. This slower movement is supported by a four to five Rosby wave pattern and the pmd as well. With the Gulf closed at most levels and the boundary layer holding most all the moisture. With that in mind would think anything that falls would be of low impact at best. The moisture field becomes much favorable farther to the east. A short wave moves through mid week with a cold front at the surface but again available moisture will be limited. With the temperatures forecast well above normal for the extended and most areas at or above freezing most of the time...will limit any type of wintry precipitation. && .AVIATION... Issued at 1025 PM CST WED JAN 14 2015 With the approach and passage of an upper level disturbance tonight, cloudiness will be on the increase. In the 13-18Z time frame, may see MVFR vsbys in light snow at all sites except KEVV. Cigs in that time frame are expected to be in the 040-050 range. Minor snow accumulations are possible at KCGI between 10-15Z. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && UPDATE...GM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 942 PM CST WED JAN 14 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-151100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 942 PM CST WED JAN 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT WITH THE PASSAGE OF AN UPPER LEVEL DISTURBANCE LATE TONIGHT A NARROW WEST TO EAST BAND OF SNOW IS EXPECTED TO DEVELOP. MINOR SNOW ACCUMULATIONS ARE POSSIBLE ACROSS PARTS OF SOUTHERN ILLINOIS...WEST KENTUCKY...AND SOUTHEAST MISSOURI. SEE THE LATEST SPECIAL WEATHER STATEMENT FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PRIOR TO THE EXIT OF AN UPPER LEVEL DISTURBANCE EARLY THURSDAY MORNING A NARROW WEST TO EAST BAND OF SNOW WILL BE ONGOING ACROSS PARTS OF EXTREME SOUTHERN ILLINOIS AND WEST KENTUCKY...AND THE DELTA REGION OF SOUTHEAST MISSOURI. SEE THE LATEST SPECIAL WEATHER STATEMENT FOR ADDITIONAL DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY REPORTS OF SNOW ACCUMULATION WOULD BE APPRECIATED. JP/SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 923 PM CST WED JAN 14 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-151015- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 923 PM CST WED JAN 14 2015 ...LIGHT SNOW EVENT STILL EXPECTED LATE TONIGHT THROUGH MIDDAY THURSDAY... A RAPID SERIES OF SMALL WEATHER DISTURBANCES WILL MOVE THROUGH THE QUAD STATE REGION LATE TONIGHT AND THROUGH THE NOON HOUR ON THURSDAY. THESE WEATHER DISTURBANCES WILL PRODUCE A COUPLE OF BANDS OF SNOW ACROSS PARTS OF SOUTHEAST MISSOURI, SOUTHERN ILLINOIS, AND WEST KENTUCKY DURING THIS TIME. THE FIRST AREA OF SNOW WILL DEVELOP AND BEGIN TO ACCUMULATE OVER PARTS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS, AS EARLY AT 2 AM CST. THE BEST ACCUMULATION OF SNOW WILL LIKELY OCCUR BETWEEN 4 AM AND 6 AM CST OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THE HIGHEST SNOWFALL AMOUNTS, NEAR AN INCH, WILL STRETCH BETWEEN PERRYVILLE AND ZALMA MISSOURI, EASTWARD TO MARION, EDDYVILLE, AND VIENNA ILLINOIS. THE SECOND AREA OF SNOW WILL DEVELOP NEAR CHARLESTON MISSOURI BEFORE 6 AM CST, THEN SPREAD NORTHEAST THROUGH MAYFIELD, PRINCETON, AND GREENVILLE KENTUCKY BETWEEN 7 AM AND 11 AM CST. SNOWFALL AMOUNTS SHOULD REMAIN LESS THAN ONE HALF INCH ACROSS PARTS OF WEST KENTUCKY AND THE DELTA REGION OF SOUTHEAST MISSOURI. AS TEMPERATURES BEGIN TO RISE NEAR THE FREEZING MARK AROUND NOON, SOME OF THE PRECIPITATION WILL CHANGE TO RAIN BEFORE DEPARTING THE SOUTHERN PENNYRILE OF WEST KENTUCKY EARLY THURSDAY AFTERNOON. WITH MOST ROADWAYS TREATED ACROSS THE QUAD STATE REGION, THIS SNOW SHOULD HAVE LIMITED IMPACT FOR TRAVELERS. HOWEVER, THE INCREASE IN SNOW DURING NORMAL RUSH HOUR TIME PERIODS MAY SLOW THE MOVEMENT OF TRAFFIC. TRAVELERS AND TRANSIT PLANNERS SHOULD MAKE ALLOWANCES FOR THE SNOW AND ADJUST THEIR TRAVEL PLANS ACCORDINGLY THURSDAY MORNING. THE SNOW WILL MOVE OUT COMPLETELY OUT OF THE AREA BY EARLY THURSDAY AFTERNOON AND ENOUGH MELTING WILL OCCUR TO SIGNIFICANTLY REDUCE SNOWFALL AMOUNTS BY THE AFTERNOON AND EVENING RUSH HOUR. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 139 AM CST THU JAN 15 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-151800- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 139 AM CST THU JAN 15 2015 ...LIGHT SNOW EVENT TO IMPACT MORNING COMMUTERS... DEVELOPING SNOW HAS ALREADY WHITENED THE GROUND IN PARTS OF THE OZARKS...AND THIS SNOW WILL BE MOVING INTO AND ACROSS SOUTHEAST MISSOURI VERY EARLY THIS MORNING. THE BEST CHANCE FOR ACCUMULATING SNOWFALL OF ABOUT AN INCH WILL BE ALONG AND NORTH OF A GREENVILLE TO CAPE GIRARDEAU TO CARBONDALE LINE. RESIDENTS OF THESE 5 OR 6 SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS COUNTIES MAY AWAKEN TO A SOFT WHITE COVER OF SNOWFALL ON THE GROUND...PERHAPS MEASURING AS MUCH AS AN INCH. THIS SAME SNOW WILL SPREAD EASTWARD BUT DWINDLE IN SCOPE AND INTENSITY AS IT DOES. STILL...A LIGHTLY WHITENED GROUND IS POSSIBLE AS IT TRACES ACROSS SOUTHERN ILLINOIS AND WESTERN KENTUCKY THROUGH THE MID MORNING HOURS. HALF INCH AMOUNTS OR LESS ARE GENERALLY EXPECTED...THOUGH LOCALIZED HIGHER TOTALS ARE ALWAYS A POSSIBILITY. WITH MOST ROADWAYS TREATED ACROSS THE QUAD STATE REGION...THIS SHORT-LIVED LIGHT SNOW SHOULD HAVE LIMITED IMPACT FOR AREA TRAVELERS. STILL IT IS WISE TO MAKE ALLOWANCES FOR THE SNOW AND ADJUST YOUR TRAVEL PLANS ACCORDINGLY THIS MORNING. THE SNOW WILL MOVE COMPLETELY OUT OF THE AREA BY EARLY AFTERNOON AND ENOUGH MELTING WILL OCCUR TO SIGNIFICANTLY REDUCE ANY SNOWFALL AMOUNTS BY THE AFTERNOON AND EVENING RUSH HOUR.
The national radar mosaic for the moment the first event began.
7 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, January 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551693, 551694, 551695, 551696, 551697, 551698, 551699.